Alert archive / Missouri / Areal Flood Warnings in 2008

Areal Flood Warning 21, NWS Kansas City, MO

June 3, 2008Putnam County, Missouri

NWS Kansas City, MO issued this areal flood warning at Jun 3, 2008, 2:29 PM CDT for Putnam County, Missouri. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2008, 2:29 PM CDT (19:29 UTC)
Expired
Jun 4, 2008, 1:58 PM CDT
In force
23 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Putnam County, MO

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KEAX 031931
FLWEAX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
229 PM CDT TUE JUN 3 2008


MOC171-041930-
/O.NEW.KEAX.FA.W.0021.080603T1929Z-080604T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PUTNAM MO-
229 PM CDT TUE JUN 3 2008

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLOOD WARNING FOR...
  PUTNAM COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 230 PM CDT WEDNESDAY

* AT 220 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT      
  EXCESSIVE RAINFALL FROM THE EARLY MORNING HOURS WAS PRODUCING      
  FLOODING ACROSS THE WARNED AREA. 

* THE RUNOFF FROM THE HEAVY RAIN HAS CAUSED THE CLOSER OF HIGHWAY    
  129 IN MENDOTA...WHERE OVER 2 FEET OF WATER WAS STILL BEING        
  REPORTED OVER THE ROADWAY.  

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PLEASANT HILL.

LAT...LON 4056 9269 4052 9271 4052 9269 4048 9269
      4048 9271 4043 9271 4041 9268 4037 9269
      4039 9337 4057 9337 4060 9272

$$

CUTTER
1 follow-up statement
000 
WGUS83 KEAX 041858
FLSEAX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
155 PM CDT WED JUN 4 2008

MOC171-041910-
/X.CAN.KEAX.FA.W.0021.000000T0000Z-080604T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PUTNAM MO-
155 PM CDT WED JUN 4 2008

...THE FLOOD WARNING THAT WAS IN EFFECT FOR PUTNAM COUNTY IS
CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4056 9269 4052 9271 4052 9269 4048 9269
      4048 9271 4043 9271 4041 9268 4037 9269
      4039 9337 4057 9337 4060 9272

$$

SAW

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this areal flood warning went out at Jun 3, 12:49 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 3, 12:49 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1249 PM CDT TUE JUN 3 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/1017 AM CDT TUE JUN 3 2008/
UPDATED FORECAST TO CLEAR ALL BUT THE FAR NORTHEAST CORNER OF THE
CWA FROM THE SEVERE THUNDERSTORM WATCH. ELEVATED MIXED LAYER PER 12Z
TOP SOUNDING AND PROGGED CWA SOUNDINGS IS NOW SPREADING NORTHEAST
THROUGH THE CWA. HOWEVER...SATELLITE IMAGERY SHOWS CONSIDERABLE
ACCAS CLOUDINESS ABOVE THIS INVERSION...AOA 12K FT...INDICATING
PLENTY OF ELEVATED INSTABILITY PRESENT. LAST NIGHTS AND NOW THE 12Z
NAM CONTINUE TO PICK UP ON A SIGNAL THAT MID/LATE AFTERNOON
CONVECTION WILL BREAK OUT...MOST LIKELY ELEVATED IN NATURE. BUT THIS
MORNINGS SOUTHERN IA/EXTREME NORTHERN MO MCS HAS PUT OUT AN OUTFLOW
BOUNDARY AS NOTED IN THE WINDFIELDS IN THE METAR DATA FROM BETWEEN
IRK AND MOBERLY TO SOUTH OF CDJ TO SOUTH OF STJ. NAM QPF FOCUSES
SURFACE BASED CONVECTION ALONG/NEAR THIS BOUNDARY AND THEN SAGS IT
SOUTHWARD TOWARDS THE MO RIVER BY AROUND 00Z WEDNESDAY. THIS IS WHY
THE 700MB PROGGED TEMPERATURES FROM THE NAM/GFS/SREF MODEL OUTPUT
HAVE SHOWN CONSIDERABLE COOLING ACROSS OUR CWA BETWEEN 18Z-00Z
TODAY. THIS IS DUE TO ONGOING CONVECTION.

850MB PROFILER WINDS OVER CENTRAL/SOUTHERN KS HAVE VEERED TO THE
SOUTHWEST AS FORECAST AND ARE EXPECTED TO REMAIN OUT OF THE
SOUTHWEST THIS AFTERNOON. THIS WILL PROVIDE SOME LOW LEVEL
CONVERGENCE INTO THE EAST-WEST BOUNDARY OVER NORTHERN MO. 12Z RAOB
DATA ALSO SHOWED A 700MB SHORTWAVE NEAR THE CO/KS BORDER. 12Z NAM
TRACKS THIS FEATURE EAST-NORTHEAST WHILE THE 700MB VORTICITY PATTERN
SUGGESTS SOME STRUNG OUT VORTICITY FROM SOUTHWEST KS THROUGH THE CWA
THIS AFTERNOON. BOTTOM LINE...WILL BE WATCHING FOR SCATTERED
MID/LATE AFTERNOON ELEVATED CONVECTION AS WELL AS THE POSSIBILITY OF
MORE SURFACE BASED CONVECTION FORMING ALONG WHAT IS LEFT OVER FROM
THE NORTHERN MO OUTFLOW BOUNDARY. SURFACE BASED CAPES IN EXCESS OF
3000J/KG PROGGED SOUTH OF THE OUTFLOW BOUNDARY BY 21Z...AND NO CIN.
0-6KM SHEAR IN EXCESS OF 40KTS COULD SUPPORT SOME ROTATING STORMS.
FREEZING LEVEL LOWERING TO 9K FEET WOULD ALSO MAKE IT EASIER TO
SUPPORT LARGE HAIL.

MJ

&&

.PREV DISCUSSION...

/445 AM CDT TUE JUN 3 2008/
THE FORECAST DURING THE WORK WEEK REMAINS TRICKY AS MCCS CONTINUE TO
DEVELOP AND ROLL ACROSS THE REGION...LEAVING BOUNDARIES DRAPED
ACROSS THE AREA...BOUNDARIES WHICH HELP FOCUS/GUIDE THE MCS. EXPECT
EARLY MORNING CONVECTION TO CONTINUE THROUGH AT LEAST MID MORNING
ACROSS MAINLY NORTHERN HALF OF THE FORECAST AREA. THIS AREA
CONTINUES TO BE RICH IN THETA-E WITH LOW LEVEL JET NOT EXPECTED TO
WEAKEN UNTIL THAT TIME. SURFACE BOUNDARY WILL LINGER ACROSS NORTHERN
MISSOURI THROUGH THE DAY. DESPITE MID LEVEL CAP OF +14C SPREADING
OVER MUCH OF THE FORECAST AREA...EXPECT SURFACE BOUNDARY WILL FOCUS
SCATTERED THUNDERSTORM DEVELOPMENT AS ANOTHER WEAK SHORTWAVE
EMBEDDED IN THE FLOW MOVES OVER THE REGION. LOW LEVEL JET IS
FORECAST TO STRENGTHEN ONCE AGAIN TONIGHT...AND IMPINGE ON SURFACE
BOUNDARY WHICH WILL POSSIBLY STRETCH ACROSS CENTRAL MISSOURI AT THAT
TIME.

THE SURFACE BOUNDARY IS FORECAST TO MOVE NORTHWARD ON
WEDNESDAY...WITH THE MID LEVEL CAP SPREADING NORTH ACROSS MOST OF
THE FORECAST AREA. HAVE TRIMMED POPS SOME...FOR NOW LEAVING LOW
CHANCES ACROSS ONLY FAR NORTHERN MISSOURI THROUGH THURSDAY. BUT WILL
HAVE TO SEE WHERE BOUNDARIES ACTUALLY SET UP.

THE FRONT IS EXPECTED TO MOVE SOUTH THURSDAY NIGHT INTO FRIDAY. HAVE
HELD ON TO LIKELY POPS THURSDAY NIGHT AND INCREASED THEM SOMEWHAT ON
FRIDAY AS THE MID LEVEL TROUGH DOES NOT MOVE THROUGH UNTIL LATE
FRIDAY.

ABOVE NORMAL TEMPS ARE EXPECTED THROUGH THURSDAY NIGHT WITH REGION
GENERALLY IN THE WARM SECTOR. COLD FRONT THURSDAY NIGHT INTO FRIDAY
SHOULD KNOCK TEMPS DOWN TO SEASONAL NORMALS.

33

&&

.AVIATION...
FOR THE 18Z TAF FOCUS WILL BE ON TIMING OF ANY CONVECTION. MORNING
OUTFLOW BOUNDARY FROM STJ EASTWARD APPEARS TO BE WASHING OUT TO SOME
DEGREE. HOWEVER...POTENTIAL STILL EXISTS FOR SCATTERED CONVECTION
FORMING LATE THIS AFTERNOON OVER NORTHERN MO ALONG WHAT IS LEFT OF
BOUNDARY WITH THE ENTIRE AREA SHIFTING SOUTH WITH TIME AND ARRIVING
AT MCI AND MKC AFTER 00Z. DEGREE OF INSTABILITY...AVAILABILITY OF
MOISTURE AND SHEAR SUGGESTS STRONG TO SEVERE THUNDERSTORMS POSSIBLE
AS THE AREA MOVES THROUGH. SOUTHERLY WINDS PRIOR TO ARRIVAL OF
CONVECTION WITH WINDS SHIFTING TO AN ESE OR EASTERLY DIRECTION IN
THE POST FRONTAL ENVIRONMENT.

THEN TOWARDS SUNRISE AS THE WARMER AIR ALOFT SURGES BACK TO THE
NORTHEAST ELEVATED CONVECTION IS POSSIBLE BUT CONFIDENCE AND
COVERAGE LOW SO WILL ONLY THROW VCTS IN TERMINALS. BY MID MORNING
CAP SHOULD BE BACK IN PLACE AND INHIBIT ANY FURTHER RAIN CHANCES.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 3, 1:10 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
110 PM CDT TUE JUN 3 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
110 PM CDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN EAST-WEST OUTFLOW BOUNDARY LEFT OVER FROM THIS MORNINGS
THUNDERSTORMS IS BEGINNING TO WASH OUT FROM NEAR ST JOSEPH TO MOBERLY.
IF THIS BOUNDARY FALLS APART ENTIRELY IT WILL MAKE IT MORE DIFFICULT
TO FOCUS THE INITIAL THUNDERSTORM DEVELOPMENT. IN ADDITION A STRONG
CAP OR LAYER OF PRONOUNCED WARMING AT MID LEVELS IS WORKING ITS WAY
INTO EAST CENTRAL KS.

NONETHELESS...STILL EXPECT SCATTERED THUNDERSTORMS TO FORM BY LATE
AFTERNOON ACROSS NORTHERN MO AND EVOLVE INTO A CONVECTIVE COMPLEX.
THE AREA OF STORMS SHOULD SAG SOUTHWARD WHILE INDIVIDUAL CELLS TRACK
EAST WITH THE COMPLEX REACHING THE MISSOURI RIVER BY EARLY EVENING.
MODERATE TO HIGH VALUES OF INSTABILITY PLUS DECENT 0-6KM SHEAR AND AN
APPROACHING 700MB SHORTWAVE SHOULD BE SUFFICIENT TO SUPPORT STRONG TO
SEVERE THUNDERSTORMS WITH A FEW ROTATING STORMS. PRIMARY SEVERE
THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS BUT ISOLATED
TORNADOES WILL ALSO BE POSSIBLE. IN ADDITION...HEAVY RAINFALL WITH
LOCALIZED FLOODING WILL BE POSSIBLE IF AN MCS CAN FORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE NORTH AND WEST
OF THE FORECAST AREA LATE THURSDAY AFTERNOON AND EVENING...WITH THE
ACTIVITY MOVING INTO THE AREA OVERNIGHT INTO FRIDAY MORNING. LARGE
HAIL AND DAMAGING WINDS...ALONG WITH EXCESSIVE RAINFALL WILL BE
POSSIBLE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
EVENING MAINLY NORTH OF A PAOLA KANSAS TO BOONVILLE LINE...AND SOUTH
OF THE MISSOURI RIVER FROM 9 PM TO 3 AM. ACTIVATION MAY ALSO BE
NECESSARY OVER PORTIONS OF THE OUTLOOK AREA THURSDAY NIGHT AND
FRIDAY MORNING.

In the hours before

Special weather statement, Jun 3, 8:32 AM CDT, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
832 AM CDT TUE JUN 3 2008

MOZ017-031400-
ADAIR-
832 AM CDT TUE JUN 3 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN ADAIR COUNTY UNTIL 900 AM
CDT...

AT 827 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NOVINGER...OR 6 MILES NORTHWEST OF
KIRKSVILLE...MOVING EAST AT 50 MPH.

THIS STORM WILL BE NEAR...
  BRASHEAR BY 840 AM CDT.

SMALL HAIL...TORRENTIAL RAIN...AND WINDS UP TO 50 MPH ARE EXPECTED
WITH THIS STORM.

CUTTER
Local storm report, Jun 3, 9:13 AM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
913 AM CDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     FLASH FLOOD      7 NE UNIONVILLE         40.55N 92.91W
06/03/2008                   PUTNAM             MO   DEPT OF HIGHWAYS

            CLOSED HIGHWAY 129 IN MENDOTA.

0845 AM     FLASH FLOOD      LANCASTER               40.52N 92.53W
06/03/2008                   SCHUYLER           MO   LAW ENFORCEMENT

            SEVERAL COUNTY ROADS FLOODED.

&&

CUTTER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 1:34 AM CDTAreal Flood AdvisoryEAXBates, Cass, Jackson5 hr
Jun 3, 7:45 AM CDTRiver Flood WarningEAXBates, Cass, Henry4 days
Jun 3, 8:16 AM CDTAreal Flood AdvisoryEAXPutnam, Schuyler3 hr
Jun 3, 8:37 AM CDTFlash Flood WarningEAXPutnam, Schuyler6 hr
Jun 3, 6:29 PM CDTSevere Thunderstorm WarningEAXJackson46 min
Jun 3, 6:43 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Livingston47 min
Jun 3, 6:48 PM CDTAreal Flood AdvisoryEAXCass, Jackson5 hr
Jun 3, 6:52 PM CDTTornado WarningEAXCaldwell, Carroll, Livingston23 min

Nearby

Areal Flood Warnings in Missouri, 2008Every areal flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.